Maryland, 2010

Damaging Wind in Maryland, May 3, 2010

May 3, 2010 · NWS LWX · 1 event in 1 county or zone

A cold front moved through northern Maryland on the 3rd. Plenty of warm and humid air ahead of the front lead to the development of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved through northern Maryland on the 3rd. Plenty of warm and humid air ahead of the front lead to the development of showers and thunderstorms. An isolated thunderstorm was able to mix down strong winds from aloft to produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 3, 3:01 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 3, 3:01 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
401 AM EDT MON MAY 3 2010

.SYNOPSIS...
A COLD FRONT MOVES THROUGH THE AREA TODAY...BRINGING SHOWERS AND
THUNDERSTORMS TO THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE TUESDAY BEFORE HIGH PRESSURE BUILDS IN TUESDAY NIGHT AND
WEDNESDAY. ABOVE NORMAL TEMPERATURES WILL CONTINUE UNTIL THE
WEEKEND...WHEN A STRONGER COLD FRONT WILL IMPACT THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN UPPER RIDGE OFF THE EASTERN SEABOARD WILL CONTINUE TO BREAK
DOWN...ALLOWING A DEEP UPPER TROUGH AND SFC COLD FRONT TO DIP
SOUTHEAST ACROSS THE MID ATLANTIC TODAY. BOUNTIFUL MOISTURE IS
AVAILABLE TO THE SYSTEM /WHICH IS DRAWING MOISTURE FROM THE
CARIBBEAN SEA/ ALLOWING FOR HEAVY RAIN BANDS. HOWEVER...THE TIMING
OF TWO SHORTWAVES MOVING NORTHEAST ACROSS THE MID ATLANTIC /ONE THIS
MORNING THEN ON IN THE AFTERNOON/ LOOKS TO LIMIT PRECIP FOR THE
NORTHEAST HALF OF THE CWA. EXPECT HALF TO ONE INCH SHEN VLY AND
WEST...QUARTER TO HALF AN INCH FOR BALT-WASH...MAINLY THROUGH MIDDAY.

ENOUGH INSTABILITY COMBINED WITH SECOND SHORTWAVE PASSAGE THIS
AFTERNOON COULD TRIGGER SOME LIGHTNING FOR THE SOUTHEASTERN ZONES OF
THE CWA.

MUCH DRIER AIR TONIGHT WITH MOSTLY CLEAR SKIES FROM LATE THIS
EVENING AND ON. MIXING FLOW OF 5 TO 10 MPH SHOULD LIMIT FOG
DEVELOPMENT...THOUGH PATCHY FOG CANNOT BE RULED OUT.

SEE CLIMATE SECTION BELOW REGARDING TEMPERATURES TODAY.

&&

.SHORT TERM /TUESDAY/...
UPR TROF PASSES OVRHD TUE. DESPITE LIMITED MOISTURE...STEEP MLVL
LAPSE RATES AND FORCING AHEAD OF THE SHRTWV TROF MAY ENUF TO DVLP
ISOLATED SHRA/TSTM...DEPENDING ON EXTENT OF INSTABILITY TUE
AFTN...MAINLY ACRS NERN PORTIONS OF CWA. OTHERWISE...LWR RELATIVE
HUMIDITY AND GUSTY WNW WINDS XCPD...WITH MAXIMA IN U70S/L80S.

HIPRES BUILDS IN TUE NGT/WED...WITH TEMPS RMNG ABOVE CLIMATOLOGICAL
MEANS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
LATEST GUIDANCE HINTS AT SHRTWV TROF TO THE N ALLOWING A COLD FRONT
TO APPROACH MASON DIXON LINE ON THU. FOR NOW HAVE KEPT POPS OUT...AND
FRONTS ONLY AFFECT ON RGN MAY BE TO CURB WARMING TREND FOR A DAY. A
STRONGER SYSTEM LOOKS TO IMPACT THE RGN LT FRI/SAT...WITH GFS FCSTG
FROPA ABOUT 24 HOURS EARLIER THAN ECMWFS SAT NGT ARRIVAL. GOOD
CHANCE SHWRS/TSTMS WITH THIS SYSTEM...WITH MUCH COOLER CONDITIONS
XPCD BEHIND IT FOR THE WKEND.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
RAIN...HEAVY AT TIMES PARTICULARLY SOUTH AND WEST /KCHO/ WILL BRING
MVFR AND POSSIBLY BRIEF IFR CONDITIONS TO THE TERMINALS TODAY BEFORE
A COLD FRONT MOVES THROUGH LATE THIS AFTERNOON THROUGH THE EVENING.

SOME PATCHY FOG POSSIBLE WITH WLY FLOW 5 TO 10 KT OVERNIGHT.

ISOLATED SHRA/TSRA CANT BE RULED OUT TUE AFTN...OTHERWISE HIPRES AND
VFR CONDS DOMINATE THRU LT THU. WNW WINDS OF 15 TO 20 KT WITH GUSTS
TO 30 KT CAN BE XPCD TUE BEHIND COLD FRONT. WINDS SHUD DIMINISH TUE
NGT AND BCM LGT AND SLY BY WED. NEXT STORM SYSTEM LOOKS TO IMPACT
AIRPORTS FRI/SAT.

&&

.MARINE...
GUSTY SWLY FLOW CONTINUES AHEAD OF A COLD FRONT THAT WILL MOVE
THROUGH THIS EVENING. EXPECT RAIN SHOWERS...POSSIBLY THUNDER...THIS
AFTERNOON. WLY FLOW 10 TO 15 KT OVERNIGHT.

SCA HOISTED TUE FROM 16-0Z AS UPR TROF AXIS PASSES OVR THE
WATERS...ALLOWING WNW WINDS OF 15 TO 20 KT...AND HIGHER GTS...TO MIX
DOWN TO THE SFC DURG THE AFTN. HIPRES BUILDS IN TUE NGT AND
WED...BRINGING LIGHTER WINDS. NEXT COLD FRONT XPCD ACRS THE WATERS
ON SAT...WITH POTENTIAL FOR BREEZY CONDS BEHIND IT SAT NGT AND SUN.

&&

.CLIMATE...
THIS MORNING'S MINIMUM TEMPERATURE OF THE UPPER 70S WOULD BE ONE OF
THE WARMEST MAY NIGHTS IN THE CLIMATE RECORD FOR DCA/BWI. HOWEVER
CLIMATE RECORDS ARE 1AM TO 1AM EDT...SO THE TEMPERATURE DURING RAIN
TODAY OR BY 1AM TUE MAY 4 WILL BE THE MINIMUM TEMPERATURE SINCE A
COLD FRONT BRINGING NOTABLY DRIER AIR WILL MOVE THROUGH LATE THIS
AFTERNOON/EVENING. STILL...THE RECORD HIGH MINIMUM TEMPERATURES FOR
MAY 3 MAY BE TOPPED AT THE FOLLOWING CLIMATE SITES:

   MAY 3 RECORD HIGH MINIMUMS
BWI   64 /1942/
DCA   65 /1983/
IAD   61 /2008/

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     ANZ530>543.
     SMALL CRAFT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR
     ANZ530>543.

&&

SYNOPSIS...SBK
NEAR TERM...BAJ
SHORT TERM...SBK
LONG TERM...SBK
AVIATION...BAJ/SBK
MARINE...BAJ/SBK
CLIMATE...
Hazardous weather outlook, May 3, 2:39 AM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
339 AM EDT MON MAY 3 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
040945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
339 AM EDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-040945-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
339 AM EDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

SBK

In the hours before

Special weather statement, May 3, 3:16 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 AM EDT MON MAY 3 2010

VAZ021-WVZ054-030915-
HIGHLAND VA-PENDLETON WV-
416 AM EDT MON MAY 3 2010

...SHOWERS WITH GUSTY WINDS AND VERY HEAVY DOWNPOURS TO AFFECT
HIGHLAND AND PENDLETON COUNTIES...

AT 414 AM EDT...DOPPLER RADAR INDICATED SHOWERS ALONG A LINE
EXTENDING FROM 19 MILES WEST OF HIGHTOWN TO 54 MILES SOUTHWEST OF
BOLAR...MOVING EAST AT 50 MPH.

HEAVY RAIN WITH THIS ACTIVITY MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE SHOWERS.

&&

LAT...LON 3836 7974 3843 7969 3850 7970 3860 7964
      3864 7964 3872 7908 3867 7908 3865 7914
      3847 7923 3842 7932 3838 7932 3834 7937
      3823 7942 3822 7947 3818 7951 3821 7970
      3826 7979 3832 7981
TIME...MOT...LOC 0814Z 267DEG 43KT 3852 7984 3784 8042

SBK
Special weather statement, May 3, 3:26 AM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
426 AM EDT MON MAY 3 2010

MDZ003-004-VAZ028-031-WVZ050>053-030915-
WASHINGTON MD-FREDERICK MD-CLARKE VA-JEFFERSON WV-HAMPSHIRE WV-
BERKELEY WV-MORGAN WV-FREDERICK VA-
426 AM EDT MON MAY 3 2010

...SHOWERS WITH GUSTY WINDS AND VERY HEAVY DOWNPOURS TO AFFECT
WASHINGTON...FREDERICK...CLARKE...JEFFERSON...HAMPSHIRE...BERKELEY...
MORGAN AND FREDERICK COUNTIES...

AT 424 AM EDT...DOPPLER RADAR INDICATED SHOWERS ALONG A LINE
EXTENDING FROM 3 MILES NORTHEAST OF FOREST PARK TO YELLOW
SPRING...OR FROM JUST WEST OF HANCOCK TO JUST EAST OF GORE. THIS
ACTIVITY IS MOVING EAST AT 40 MPH.

HEAVY RAIN WITH THESE SHOWERS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS ACTIVITY.

&&

LAT...LON 3972 7752 3931 7771 3932 7772 3929 7776
      3908 7786 3901 7796 3908 7833 3910 7834
      3909 7840 3911 7853 3915 7860 3913 7863
      3962 7841 3962 7838 3965 7834 3966 7836
      3968 7831 3973 7833
TIME...MOT...LOC 0824Z 282DEG 32KT 3972 7822 3919 7847

SBK
Special weather statement, May 3, 4:11 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
511 AM EDT MON MAY 3 2010

MDZ003>005-009-010-VAZ042-WVZ052-053-031000-
WASHINGTON MD-CARROLL MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD-
LOUDOUN VA-JEFFERSON WV-BERKELEY WV-
511 AM EDT MON MAY 3 2010

...SHOWERS WITH GUSTY WINDS AND VERY HEAVY DOWNPOURS TO AFFECT
WASHINGTON...CARROLL...FREDERICK...HOWARD...MONTGOMERY...LOUDOUN...
JEFFERSON AND BERKELEY COUNTIES...

AT 509 AM EDT...DOPPLER RADAR INDICATED SHOWERS ALONG A LINE
EXTENDING FROM 2 MILES WEST OF LEITERSBURG TO 4 MILES SOUTHEAST OF
RIPPON...OR FROM HAGERSTOWN TO CHARLES TOWN...MOVING EAST AT 45 MPH.

HEAVY RAIN WITH THESE SHOWERS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS ACTIVITY.

&&

LAT...LON 3906 7705 3908 7785 3914 7783 3921 7794
      3973 7775 3973 7680
TIME...MOT...LOC 0909Z 272DEG 41KT 3970 7763 3917 7784

SBK

The radar

The Sterling radar (KLWX), 69 km away, was scanning. The volume nearest the first event began at 09:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
May 3, 4:46 AM EST
Where
Frederick County, 1.7 mi ESE of Ladiesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
39.570, -77.241

National Weather Service storm survey indicated that trees were down in the vicinity of Good Intent Road due to a dry microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2010Every state in 2010This day in weather historyWarnings in Maryland, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233297.